'They could still go into cardiac arrest from a lethal dose of whatever the opioid is and Narcan might not be able to get them back …then all bets are off.'
(TNS) - While Narcan, or naloxone, has been making headlines for its life-saving capabilities in bringing overdosed individuals back from the brink, Madison County, Ky., EMS Director Carlos Coyle warns the medication is a bandage, not a cure.
“Narcan is more of a Band-Aid, it doesn’t really fix anything,” Coyle said. “Some people view it as a wonder drug. It works great for what it does, but it’s not the answer (to the drug problem). It just gives people another chance to reevaluate their life and, maybe, have an opportunity for rehabilitation.”
So what does naloxone do? During an overdose, a significant problem is respiratory depression when the drug binds to the body’s receptor sites blocking signals in the brain that tell the human body to breathe. Respiration typically slows down to the point (the patient) is lacking oxygen or quits breathing.
According to Coyle, naloxone blocks the opioid receptor sites in the body and competes with the drug. Being the more powerful of the two in its binding affects, naloxone typically wins the battle and reverses or prevents the unexpected effects of the opioid (i.e., respiratory depression).
However, minutes matter.
“The longer someone goes with a slow or absent respiratory rate, it can result in brain damage,” explained Coyle. “Early treatment for these patients is paramount for them to be able to recover.”
Coyle cautioned the medication only works on opioid drugs, and has no effect on other varieties, such as methamphetamine, which Madison County Coroner Jimmy Cornelison said he is seeing an increase locally, more than any other drug.
“I think people have gotten afraid of heroin because it’s killed so many. Or the methamphetamine has gotten (stronger) or cheaper,” Cornelison said.
Information provided by Cornelison for a recent Register story stated eight meth-related deaths have occurred in Madison County this year.
Additionally, not everyone has a single drug overdose, often, a person has a poly or multi-drug overdose.
Coyle noted EMS workers have been assaulted after administering naloxone, reversing the depressant opioid, and leaving them under the influence of any other drug in their system.
On some occasions, the opioid — depending on the strength — can have a longer half-life, staying longer in the body than naloxone.
“So even if you had Narcan, or naloxone, and you’re wide awake, if you had a longer acting opioid in your system, once the half-life of the Narcan has worn off, you could go right back where you were,” Coyle explained, noting that all overdose patients are recommended to seek hospital treatment.
Another, often overlooked, result of naloxone is immediate withdrawals, which for some can include symptoms of nausea, vomiting, tremors and seizures, according to Coyle.
“(Naloxone) is a life-saving drug, I don’t want to discount that at all, but it's not without risks and concerns,” Coyle said.
The main concern being a group of individuals who view the medication as a safety net, thinking they can continue their habit and be safe — that naloxone will always be there to save them. In other locations, Coyle said some users are hosting “Narc-Me” parties, or “Lazarus Parties,” where they have naloxone in the hand of one sober friend, while others try various strengths and varieties of opioids.
“That is very scary to me,” he said. “There is no guarantee they won’t die. They could still go into cardiac arrest from a lethal dose of whatever the opioid is and Narcan might not be able to get them back …then all bets are off.”
And while naloxone may give many people a second chance, Coyle said, if they continue to abuse narcotics, there will come a day when someone isn’t there, or can’t reach them fast enough with the medication, or they take a fatal dose and aren’t able to be saved.
Coyle reiterated that naloxone is a life-saving drug, but that it shouldn’t be viewed as the “answer,” that it isn’t 100 percent effective and isn’t going to be able to save everyone.
However, so long as he is at the helm of the Madison County EMS, Coyle and his team will keep fighting to keep the citizens alive, no matter how many times that person makes a wrong choice or takes the wrong road, leading them to the receiving end of an overdose call and in the need of medical care.
“As health care providers, we all took an oath to help everybody and relieve pain and suffering. That is what we will continue to do,” he said. “We are here to help and not judge.”
• • •
In the first six months of 2017, Madison County EMS treated 163 patients with Narcan and gave out 261 doses. Coyle said the department has spent more than $13,000 on Narcan this year.
Reach Critley King at 624-6623; follow her on Twitter @critleyking.
©2017 the Richmond Register (Richmond, Ky.)
Visit the Richmond Register (Richmond, Ky.) at richmondregister.com
Distributed by Tribun